While there may be a wide range of causes, an important underlying factor for the development of tinnitus is brain plasticity.5,7 This property allows the brain to change and adapt, and it is essential to how we learn. Unfortunately, in some cases, such as with hearing loss, the auditory part of the brain may be altered as brain plasticity tries to compensate for the abnormal auditory inputs. This response leads to changes in brain activity in the auditory system (e.g., the auditory cortex) that can create a phantom percept: tinnitus. As such, while tinnitus may begin a problem at the auditory periphery, it persists because of changes throughout the auditory system. Treating tinnitus may require addressing both the initiator (e.g., hearing loss) and the driver (changes in the auditory brain).
Inspection of the eardrum may sometimes demonstrate subtle movements due to contraction of the tensor tympani (Cohen and Perez, 2003). Tensor tympani myoclonus causes a thumping. Another muscle, the stapedius, can also make higher pitched sounds. See this page for more. Opening or closing of the eustachian tube causes a clicking.    The best way to hear "objective tinnitus" from the middle ear is simply to have an examiner with normal hearing put their ear up next to the patient.  Stethoscopes favor low frequency sounds and may not be very helpful.

In many cases, tinnitus is caused by hyperactivity (or too much activity) in the brain’s auditory cortex. “When there’s damage or a loss of input in the ear [such as hearing loss, head trauma, or a blood vessel problem], the brain tries to turn up certain channels in order to compensate,” Dr. Kilgard explains. When the brain doesn’t get that tuning quite right, the result is tinnitus.


Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.

Unfortunately that means tinnitus is a very complicated condition that involves several systems of the body. The good news, though, is that as doctors and researchers have developed a better understanding of the mechanisms behind tinnitus, they’ve also been able to develop new and promising treatments that target the brain rather than the ear — and have more of a chance of actually reversing the problem.
Ringing-in-the-ears or a fullness-of-the-head sensation are the most common symptoms of tinnitus. While ringing is the most common experience, the noise can also sound like a buzzing, hissing or whizzing sound. It can range from a low pitch to a high pitch and may be soft or loud at times. For some, tinnitus seems to get louder at night, just before sleep when no other sounds are competing with it. Tinnitus can remain constant or come and go intermittently. In severe cases, the ringing in the ears is loud enough to interfere with work or daily activity, whereas those with mild tinnitus can experience soft ringing that is no more than a minor annoyance.
×